Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 155, NWS Blacksburg, VA

June 11, 2008Bland County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2008, 8:18 PM EDT for Bland County, Wythe County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2008, 8:18 PM EDT (00:18 UTC)
Expired
Jun 11, 2008, 9:15 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 120018
SVRRNK
VAC021-197-120115-
/O.NEW.KRNK.SV.W.0155.080612T0018Z-080612T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 PM EDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA
  SOUTH CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 915 PM EDT.

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MAX MEADOWS...AND MOVING NORTH AT 12 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLEMAN STORE...
  GRAHAMS FORGE...
  MAX MEADOWS...
  GUNTON PARK...
  LONG SPUR...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3704 8125 3713 8095 3707 8090 3706 8091
      3703 8089 3696 8082 3689 8075 3676 8125
      3695 8136
TIME...MOT...LOC 0018Z 194DEG 11KT 3693 8096

$$

SK
3 follow-up statements
000 
WWUS51 KRNK 120027
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT WED JUN 11 2008

VAC021-197-120115-
/O.CON.KRNK.SV.W.0155.000000T0000Z-080612T0115Z/
WYTHE VA-BLAND VA-
826 PM EDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHERN BLAND AND WYTHE COUNTIES...

AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RURAL RETREAT...MOVING NORTH AT 8 MPH.

ANOTHER STORM WAS NEAR MAX MEADOWS ALSO MOVING NORTH AT ABOUT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FAVONIA...GRAHAMS FORGE...MAX MEADOWS...GUNTON PARK AND LONG SPUR.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. VERY HEAVY RAINFALL AND POSSIBLE MINOR FLOODING 
OF LOW LYING AREAS IS AN ADDITIONAL THREAT.

LAT...LON 3704 8125 3713 8095 3707 8090 3706 8091
      3703 8089 3696 8082 3689 8075 3676 8125
      3695 8136
TIME...MOT...LOC 0026Z 189DEG 7KT 3697 8126

$$
SK
000 
WWUS51 KRNK 120044
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT WED JUN 11 2008

VAC021-197-120115-
/O.CON.KRNK.SV.W.0155.000000T0000Z-080612T0115Z/
WYTHE VA-BLAND VA-
843 PM EDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHERN BLAND AND WYTHE COUNTIES...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MAX MEADOWS...MOVING NORTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUNTON
PARK AND LONG SPUR.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3704 8125 3713 8095 3707 8090 3706 8091
      3703 8089 3696 8082 3689 8075 3676 8125
      3695 8136
TIME...MOT...LOC 0043Z 192DEG 8KT 3698 8091

$$
SK
000 
WWUS51 KRNK 120114
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED JUN 11 2008

VAC021-197-120123-
/O.EXP.KRNK.SV.W.0155.000000T0000Z-080612T0115Z/
WYTHE VA-BLAND VA-
913 PM EDT WED JUN 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLAND AND WYTHE
COUNTIES EXPIRES AT 915 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. 
STILL...STORMS WITH FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WILL 
CONTINUE TO MOVE NORTHWARD INTO SOUTHERN BLAND COUNTY THROUGH 930 PM 
EDT. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3704 8125 3713 8095 3707 8090 3706 8091
      3703 8089 3696 8082 3689 8075 3676 8125
      3695 8136
TIME...MOT...LOC 0113Z 184DEG 11KT 3705 8098

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:03 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 11, 8:03 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT WED JUN 11 2008

.SYNOPSIS...
A WEAK COLD FRONT WAS STALLED ACROSS NORTH CAROLINA THIS
AFTERNOON. THE FRONT WILL THEN DISSIPATE OVERNIGHT INTO THURSDAY
AHEAD OF ANOTHER COLD FRONT SET TO APPROACH THE AREA ON FRIDAY.
THIS FRONT LOOKS TO WORK ITS WAY THROUGH THE REGION DURING THE
WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
SOUTHEAST LOW LEVEL FLOW INCREASES TONIGHT BRINGING IN ATLANTIC
MOISTURE AND RAISING THE PRECIPITABLE WATER ALONG THE EAST SLOPES OF
THE BLUE RIDGE. A FEW SMALL SHOWERS HAVE DEVELOPED OVER FAR
SOUTHWEST VA ALONG THE I-81 CORRIDOR...WHILE STRONGER TSTMS WERE
DEVELOPING OVER WESTERN NC AND MOVING NORTHWEST. CHANCES FOR
CONVECTION WILL INCREASE ACROSS NW NC AS THE EVENING PROGRESSES.
BEST ISENTROPIC LIFT AND UPSLOPE IS IN THE 06-12Z TIME RANGE.

HAVE LOWERED CHANCE OF RAIN FOR THURSDAY MORNING. BUT BY AFTERNOON
COUNTY WARNING AREA IS BACK IN THE UNSTABLE AIRMASS. SCATTERED
THUNDERSTORMS WILL DEVELOP WITH DAYTIME HEATING. CLOUDS AND
THUNDERSTORMS WILL KEEP HIGH TEMPERATURES IN THE SOUTHWEST BELOW MAV
GUIDANCE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
INSITU BUBBLE HIGH DEVELOPS IN THE WAKE OF RAIN AND CLOUDS IN THE
EAST THURSDAY NIGHT. WITH AN UPPER LEVEL RIDGE AND SURFACE HIGH
CENTERED OVER THE AREA...LOW STRATUS DECK AND FOG ARE POSSIBLE
THURSDAY NIGHT INTO FRIDAY MORNING. ON FRIDAY...SURFACE HIGH
PRESSURE SLIDES OFF THE EAST COAST AND A RETURN OF SOUTHERLY FLOW
WILL BRING WARM MOIST AIR BACK INTO THE REGION. MAINLY
OROGRAPHICAL/DIURNAL CONVECTION IS POSSIBLE ACROSS THE MOUNTAINS
DURING FRIDAY AFTERNOON THEN SLIDES TO THE EAST DURING THE EVENING.
COVERAGE DOES NOT LOOK TO IMPRESSIVE...THEREFORE WILL KEEP CHANCE
POPS RUNNING.

DEPENDING ON THE AMOUNT OF CLOUD COVER FRIDAY...TEMPERATURE SHOULD
WARM INTO THE MID 80 TO MID 90S. WITH +20C 850 TEMPERATURES ENTER
THE REGION...MOST CLEAR SKIES COULD BRING UPPER 80S TO UPPER 90S
ACROSS THE AREA FRIDAY WITH HEAT INDICES PUSHING TRIPLE DIGITS IN
THE PIEDMONT. TEMPERATURE THROUGH THE PERIOD WILL RUN ABOUT 10F
ABOVE NORMAL.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE COLD FRONT LOOKS SLOWER AND LESS IMPRESSIVE FOR SATURDAY WITH
CONVECTION OPPORTUNITIES BEST IN SE WV LATE IN THE AFTERNOON. JET
DYNAMICS ALSO WEAKER AND WELL TO THE NORTH THAN YESTERDAYS MODEL
RUNS. AS THE FRONT WORKS TO THE EAST COAST...CONVECTION BECOMES MORE
SCATTERED AND LESS ORGANIZED ALONG AND EAST OF THE BLUE
RIDGE...ESPECIALLY WITH AN UPPER LEVEL RIDGE OVERHEAD. WITH A SLOWER
MOVING FRONT...LINGERING SHOWERS ARE POSSIBLE TOWARDS SOUTHSIDE
SUNDAY MORNING. FOLLOWING THE FRONT PASSAGE...ZONAL FLOW DEVELOPS
OVER THE AREA ON MONDAY. ANY DISTURBANCES SHOULD REMAIN NORTH AND
THROUGH THE OHIO VALLEY. IF ANYONE WOULD SEE SHOWERS MONDAY NIGHT
INTO TUESDAY...IT WILL LIKELY BE SE WV. DOWNSLOPING FLOW AND LITTLE
ENERGY SHOULD KEEP THE REST OF THE CWA MOSTLY DRY. WEDNESDAY INTO
FRIDAY...UPPER LEVEL TROUGH SHOULD BE OVER THE EAST COAST. THIS WILL
RESULT IN COOLER MORE COMFORTABLE TEMPERATURES. UNTIL THEN...EXPECT
TEMPERATURES TO REMAIN ABOVE NORMAL.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SCT CUMULUS HAS DEVELOP ALONG THE BLUE RIDGE...BUT NORTHEAST
SURFACE WINDS AREA LOWERING THE DEW POINTS AND KEEPING THE MOST
UNSTABLE AIR JUST TO THE SOUTH OF THE FORECAST AREA. EXPECTED
ISOLATED SHOWERS AND THUNDERSTORMS IN THE NORTHWEST NORTH CAROLINA
MOUNTAINS THIS AFTERNOON. BUFKIT WAS SHOWING THIS MAY PROGRESS FAR
ENOUGH NORTH TO GET CLOSE TO BLF SO HAVE KEPT VCTS IN THE TAF FOR
LATE IN THE DAY.

AS SOUTHEAST LOW LEVEL FLOW INCREASES TONIGHT BRINGING IN ATLANTIC
MOISTURE...CEILINGS WILL LOWER TO MVFR AT ROA...BLF AND LWB...AND
TO JUST ABOVE MVFR VALUES AT DAN. LIGHT TO MODERATE SHOWERS WILL
BECOME MORE WIDESPREAD BY 06Z...RESULTING IN MVFR VISIBILITIES.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE COUNTY WARNING
AREA ON THURSDAY BUT THIS WILL BE MAINLY WITH DAYTIME HEATING. NO
REFLECTION OF ANY CHANCE OF THE STORMS SINCE THREAT WILL BE MAINLY
AFTER 18Z THURSDAY.

THE END OF THE WEEK INTO THE WEEKEND WILL FEATURE A RETURN TO HIGH
PRESSURE...WITH MAINLY VFR CONDITIONS...EXCEPT FOR ISOLATED TO
SCATTERED LATE DAY THUNDERSTORMS WITH THE HIGHEST CHCS IN THE
MTNS AS THE NEXT COLD FRONT ARRIVES LATE SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jun 11, 3:31 AM EDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 AM EDT WED JUN 11 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-120745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
331 AM EDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:57 AM EDTFlash Flood WarningRNKHenry, Patrick, City of Martinsville3 hr
Jun 12, 6:09 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick66 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.